Thunderstorm Wind, Franklin
- When
- May 31, 9:40 PM EST
- Where
- Franklin County, 2 mi E of Berkshire
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.970, -72.717
A cold front moved from the Great Lakes region early Friday (May 31st) and moved across northern Vermont during the late afternoon and early night of May 31st. This front was preceded and accompanied by thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved from the Great Lakes region early Friday (May 31st) and moved across northern Vermont during the late afternoon and early night of May 31st. This front was preceded and accompanied by thunderstorms. Severe thunderstorms moved across Franklin county of Vermont with trees and power lines blown down just east of Berkshire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 9:37 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1037 PM EDT FRI MAY 31 2002 PERSISTENT CONVECTION ACROSS THE NORTHERN PORTION OF THE FCST AREA THIS EVENING. SKIES HAVE CLEARED ACROSS SOUTHERN VERMONT WITH FOG FORMING AT KVSF. TEMP/DEW POINT SPREAD ALSO FAIRLY CLOSE...SO WILL ADD A MENTION OF FOG TO MOST OF THE ZONES OVERNIGHT. WILL MENTION A CHANCE OF SHOWERS/TSTMS FROM THE CHAMPLAIN VLY EASTWARD OVERNIGHT. WINDS ALSO HAVE DIMINISHED AS A LOW LEVEL INVERSION HAS DEVELOPED ACROSS THE FCST AREA...SO WILL ALSO LOWER THE WIND SPEEDS OVERNIGHT AS WELL. OTRW...NO CHANGES TO THE REMAINDER OF THE FCST. .BTV...NONE. WGH
NYZ026>031-034-035--312230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 540 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHERN NEW YORK STATE... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH IN SAINT LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF NORTHERN NEW YORK. THUNDERSTORMS HAVE DISSIPATED IN STRENGTH ACROSS NORTHERN NEW YORK DURING THE PAST FEW HOURS...AND ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER.
NYZ026>031-034-035-VTZ001>012-010000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BURLINGTON VT 540 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF NORTHERN NEW YORK STATE... ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VERMONT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH IN SAINT LAWRENCE...FRANKLIN...CLINTON...AND ESSEX COUNTIES OF NORTHERN NEW YORK. THUNDERSTORMS HAVE DISSIPATED IN STRENGTH ACROSS NORTHERN NEW YORK DURING THE PAST FEW HOURS...AND ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VERMONT UNTIL 800 PM EDT.
VTZ001>012-312245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 615 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF VERMONT... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN...CENTRAL...AND SOUTH CENTRAL VERMONT. THE LINE OF STRONGEST THUNDERSTORMS HAS MOVED SOUTH AND EAST OF VERMONT DURING THE PAST FEW HOURS. SHOWERS AND THUNDERSTORMS MAY OCCUR THIS EVENING...BUT SEVERE WEATHER IS NOT EXPECTED IN VERMONT THE REMAINDER OF THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
733 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 AM 3 NE LAKE CLEAR NY 66 MPH TSTM WIND GUST
05/31/02 FRANKLIN REPORTED AT NWS ASOS SITE.
1205 PM PAUL SMITHS NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN REPORTED BY
CO-OP OBSERVERS
1205 PM ST REGIS FALLS NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN AND POWER LINES
DOWN REPORTED BY COOP
OBSERVER
0120 PM LOWELL VT WIND DAMAGE
05/31/02 ORLEANS TREES DOWN REPORTED BY
LOCAL POSTMASTER
0210 PM CHITTENDEN VT WIND DAMAGE
05/31/02 RUTLAND TREES DOWN REPORTED BY
STATE POLICE
0235 PM 6 SE RUTLAND VT 59 MPH TSTM WIND GUST
05/31/02 RUTLAND RECORDED AT RUTLAND AWOS
SITE
0250 PM GOUVERNEUR NY WIND DAMAGE
05/31/02 ST LAWRENCE HORSE TRAILER FLIPPED OVER
AND DAMAGED. UTILITY POLES
DOWN REPORTED BY STATE
POLICE
0320 PM SOUTH COLTON NY WIND DAMAGE
05/31/02 ST LAWRENCE TREES AND POWER LINES DOWN
REPORTED BY STATE POLICE
0340 PM 5 N LAKE CLEAR NY WIND DAMAGE
05/31/02 FRANKLIN NUMEROUS TREES AND POWER
LINES DOWN REPORTED BY
STATE POLICE
0345 PM E 5 SARANAC LAKE NY WIND DAMAGE
05/31/02 FRANKLIN NUMEROUS TREES DOWN ON
ROUTE 86 AT DONNELY CORNER
REPORTED BY CO-OP OBSERVER
0349 PM LAKE COLBY NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN ALONG ROUTE 86
ALONG OLD LAKE COLBY ROAD
REPORTED BY STATE POLICE
0415 PM 4 SW REDFORD NY WIND DAMAGE
05/31/02 CLINTON TREES DOWN REPORTED BY HAM
RADIO OPERATOR
0430 PM LEWIS NY WIND DAMAGE
05/31/02 ESSEX TREES DOWN ALONG STATE
ROUTE 9 REPORTED BY STATE
POLICE
JGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1009 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 AM 3 NE LAKE CLEAR NY 66 MPH TSTM WIND GUST
05/31/02 FRANKLIN REPORTED AT NWS ASOS SITE.
1205 PM PAUL SMITHS NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN REPORTED BY
CO-OP OBSERVERS
1205 PM ST REGIS FALLS NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN AND POWER LINES
DOWN REPORTED BY COOP
OBSERVER
1219 PM ALTONA NY WIND DAMAGE
05/31/02 CLINTON POWER LINES DOWN REPORTED
BY LOCAL FIRE DEPARTMENT
0120 PM LOWELL VT WIND DAMAGE
05/31/02 ORLEANS TREES DOWN REPORTED BY
LOCAL POSTMASTER
0210 PM CHITTENDEN VT WIND DAMAGE
05/31/02 RUTLAND TREES DOWN REPORTED BY
STATE POLICE
0235 PM 6 SE RUTLAND VT 59 MPH TSTM WIND GUST
05/31/02 RUTLAND RECORDED AT RUTLAND AWOS
SITE
0250 PM GOUVERNEUR NY WIND DAMAGE
05/31/02 ST LAWRENCE HORSE TRAILER FLIPPED OVER
AND DAMAGED. UTILITY POLES
DOWN REPORTED BY STATE
POLICE
0320 PM SOUTH COLTON NY WIND DAMAGE
05/31/02 ST LAWRENCE TREES AND POWER LINES DOWN
REPORTED BY STATE POLICE
0340 PM 5 N LAKE CLEAR NY WIND DAMAGE
05/31/02 FRANKLIN NUMEROUS TREES AND POWER
LINES DOWN REPORTED BY
STATE POLICE
0345 PM E 5 SARANAC LAKE NY WIND DAMAGE
05/31/02 FRANKLIN NUMEROUS TREES DOWN ON
ROUTE 86 AT DONNELY CORNER
REPORTED BY CO-OP OBSERVER
0349 PM LAKE COLBY NY WIND DAMAGE
05/31/02 FRANKLIN TREES DOWN ALONG ROUTE 86
ALONG OLD LAKE COLBY ROAD
REPORTED BY STATE POLICE
0415 PM 4 SW REDFORD NY WIND DAMAGE
05/31/02 CLINTON TREES DOWN REPORTED BY HAM
RADIO OPERATOR
0430 PM LEWIS NY WIND DAMAGE
05/31/02 ESSEX TREES DOWN ALONG STATE
ROUTE 9 REPORTED BY STATE
POLICE
JGThe Burlington radar (KCXX), 62 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299998.